Hepatotoxicity of intravenous Cyclosporin A in patients with acute ulcerative colitis on total parenteral nutrition

Authors


Department of Gastroenterology, Ospedale Molinette, Turin 10126, Italy

Abstract

Abstract: A group of 24 patients underwent a 7–14-day course of continuously infused Cyclosporin A (2 mg · kg-1 · day-1) to treat a severe attack of ulcerative colitis. In 19 of them, including eight treated with total parenteral nutrition, we retrospectively analyzed the serum aminotransferase (AST/ALT) levels at the beginning and at the end of Cyclosporin infusion. The baseline levels of AST/ALT in the group were 19.9±3.2 and 31.4±6.4; on stopping Cyclosporin infusion, they were 43±15.8 and 119±56, respectively. Six patients showed an ALT change above 1.5 times the upper limit of reference. They included five of the eight patients treated with total parenteral nutrition (62.5%). In one of the six, ALT rose to 1000 U/l and was accompanied by full-blown febrile cholangitis (proven by liver biopsy). This episode was preceded by excessive accumulation of Cyclosporin in blood. The development of liver toxicity was independent of the length of Cyclosporin treatment, nor did it impair drug efficacy. Thus, in these patients total parenteral nutrition and Cyclosporin were synergistic, causing twice the frequency of liver damage (62.5%) reported for ulcerative colitis patients on total parenteral nutrition alone (37%). Total parenteral nutrition should not be used to support patients needing Cyclosporin for autoimmune disease. However, too high a dose of Cyclosporin may cause liver disease per se.

Ancillary